## [Table 3-8] ALL-NIGHT SESSIONS of the SENATE <sup>1</sup> (Since 1915)

<u>Year</u>	Subject and Length
1915	<b>Ship Purchase Act.</b> From noon on February 8 until 6:00 p.m. on February 10 (54 hours).
1927	<b>Resolution to continue investigation of the Frank L. Smith-William S. Vare election cases.</b> From 11:00 a.m. on March 2 to 12:02 a.m. on March 4 (37 hours, 2 minutes).
1935	<b>National Recovery Act Extension.</b> From noon on June 12 until 6:20 a.m. on June 13 (18 hours, 20 minutes).
1947	<b>Veto of labor bill.</b> From noon on June 20 to 6:52 p.m. on June 21 (30 hours, 52 minutes).
1948	<b>Closing session.</b> From 11:00 a.m. on Friday, June 18, to 7:14 a.m. on Sunday, June 20 (44 hours, 14 minutes).
1950	<b>Closing session.</b> From 11:30 a.m. on Friday, September 22, to 5:23 p.m. on Saturday, September 23 (29 hours, 53 minutes). This was the session in which Senator William Langer (R-ND) collapsed during a filibuster on the veto of the Communist registration bill.
1952	<b>Supplemental Appropriations for Fiscal Year 1953.</b> From noon on Saturday, July 5, to 5:09 a.m. Sunday, July 6 (17 hours, 9 minutes).
1953	<b>Tidelands bill.</b> From 11:00 a.m. on Friday, April 24, to 3:50 p.m. on Saturday, April 25 (28 hours, 50 minutes). During this session, Senator Wayne Morse (R/I/D/-OR) broke the then-existing record for the longest Senate speech, taking the floor at 11:40 a.m. and speaking for 22 hours, 26 minutes. The Senate then took up and passed rent control, after which Senator James E. Murray (R-MT) spoke for 4 hours.
1954	Atomic Energy bill. From 10:00 a.m. on Wednesday, July 21, to 1:34 a.m. on Friday, July 23 (39 hours, 34 minutes).
1954	Atomic Energy bill. From 2:00 a.m. on Friday, July 23 to 11:49 p.m. on

<sup>&</sup>lt;sup>1</sup> Sessions continuing until 4:00 a.m. or later have been considered all-night sessions here. Those ending earlier have not been included in this list. Other all-night sessions may have occurred for which no records have been found.

<u>Year</u>	Subject and Length
	Saturday, July 24 (45 hours, 49 minutes)
1954	Atomic Energy bill. From 10:00 a.m. on Monday, July 26 to 9:56 p.m. on Tuesday, July 27 (35 hours, 56 minutes)
1957	<b>Civil rights debate</b> . From 10:00 a.m. on August 28, to 12:59 a.m. on August 30 (38 hours, 59 minutes). Senator Strom Thurmond of South Carolina began his speech at 8:54 p.m. on August 28 and spoke until 9:12 p.m. on August 29 (24 hours, 18 minutes). Interruptions for other business totaled 1 hour 18 minutes. This speech broke Senator Morse's record for the longest Senate speech.
1960	<b>Civil rights</b> (a bill to lease a building at Fort Crowder, MO, was used as vehicle for civil rights amendments). From noon on Monday, February 29, to 5:31 p.m. on Saturday, March 5 (125 hours, 16 minutes; includes a 15-minute recess on March 2). The longest unbroken session during that period took 82 hours, 2 minutes, from March 2 to March 5.
1960	<b>Sugar Act.</b> From 10:00 a.m. on Saturday, July 2, to 8:33 a.m. on Sunday, July 3 (22 hours, 33 minutes).
1961	Nomination of Lawrence J. O'Conner, Jr. of Texas to be a member of the Federal Power Commission. From 10:00 a.m. on Tuesday, August 8, to 5:59 p.m. on Wednesday, August 9 (31 hours, 59 minutes). Senator William Proxmire (D-WI), who objected to the nomination, held the floor for much of this time, yielding for the transaction of other business with the understanding that he would not lose the floor.
1964	<b>Civil rights debate.</b> From 10:00 a.m. on June 9 to 9:51 a.m. on June 10 (23 hours, 51 minutes). Robert C. Byrd (D-WV) began a speech at 7:38 p.m. and spoke for 14 hours and 13 minutes.
1977	<b>Natural Gas Policy Act.</b> From 9:00 a.m. on Tuesday, September 27, to 7:12 a.m. on Wednesday, September 28 (22 hours, 12 minutes). Howard Metzenbaum (D-OH) and James Abourezk (D-SD) conducted a "dilatory tactic filibuster."
1978	<b>Closing session.</b> From 9:00 a.m. on Saturday, October 14, to 7:16 p.m. on Sunday, October 15. The Senate passed many bills, but the two main items were the conference reports on energy tax and income tax (34 hours, 16 minutes).
1980	<b>Selective Service.</b> From 10:00 a.m. on Tuesday, June 20, to 6:43 p.m. on Wednesday, June 21 (32 hours, 43 minutes).
1981	<b>Debt limit.</b> From 11:00 a.m. on September 28, to 10:26 a.m. on September 29 (23 hours, 26 minutes). Senator William Proxmire (D-WI) spoke for 16 hours, 12

<u>Year</u>	Subject and Length
	minutes, from early evening on September 28 until mid-morning on September 29 against allowing the national debt to go over \$1 trillion. Four minutes after recessing, at 10:30 a.m., the Senate reconvened, adjourning at 10:16 p.m. (11 hours, 46 minutes.)
1981	<b>Continuing Appropriations for Fiscal Year 1982.</b> From 10:00 a.m. on Thursday, November 19, to 6:52 a.m. on Friday, November 20 (20 hours, 52 minutes).
1982	<b>Continuing Appropriations for Fiscal Year 1983.</b> From 9:45 a.m. on Thursday, December 16, to 11:36 p.m. on Friday, December 17 (37 hours, 51 minutes).
1984	<b>Continuing Appropriations for Fiscal Year 1985.</b> From 11:00 a.m. on Wednesday, October 3, to 9:32 a.m. on Thursday, October 4 (22 hours, 32 minutes).
1986	<b>Public debt limit increase.</b> From 9:30 a.m. August 15 to 4:03 a.m. on August 16 (18 hours, 33 minutes).
1986	<b>Veto of South African Sanction and Continuing Resolution.</b> From 8:30 a.m. on October 2 to 5:27 a.m. on October 3 (20 hours, 57 minutes).
1988	<b>Senate Election Campaign Act.</b> From 10:00 a.m. on Tuesday, February 23, to 7:24 p.m. on Thursday, February 25 (57 hours, 24 minutes).
1992	<b>Tax bill.</b> From 9:30 a.m. on Monday, October 5, to 7:05 p.m. on Tuesday, October 6 (33 hours, 35 minutes). During this time, Senator Alphonse D'Amato (R-NY) spoke for 15 hours and 14 minutes in support of an amendment to the bill. The Senate then recessed for one hour and reconvened at 8:05 p.m. on October 6; recessed again from 8:06 p.m. until 10:32 p.m.; adjourned until the next day at 10:47 p.m.
1994	<b>Congressional Campaign Spending Limit and Election Reform Act.</b> From 10:00 a.m. on September 22 to 4:41 p.m. on September 23 (30 hours, 41 minutes).
2003	<b>Judicial Nominations.</b> From 9:30 a.m. on November 12 to 3:06 p.m. on November 14 (53 hours, 36 minutes) <sup>2</sup>
2006	<b>Tax and Trade package, and continuing resolution.</b> From 9:30 a.m. on Friday, December 8 to 4:40 a.m. on Saturday, December 9. (19 hours, 10 minutes)

<sup>&</sup>lt;sup>2</sup>The Senate recessed from 12:30-2:16 p.m. on Wednesday, Nov. 12, for caucus luncheons

## Year Subject and Length

2007 **Iraq War Policy**. From 10:00 a.m. on Tuesday, July 17, until 5:09 p.m. on Wednesday, July 18. (31 hours, 9 minutes)

## **Total = 31**

Source: Senate Historical Office, U.S. Senate Library

## Senate Historical Office July 2009http://www.senate.gov/reference/Sessions/All\_Night.pdf